Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Phoenix, AZ

July 13, 2017Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 13, 2017, 4:38 PM MST for Gila County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 4:38 PM MST (23:38 UTC)
Expired
Jul 13, 2017, 5:15 PM MST
In force
37 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 111 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WUUS55 KPSR 132338
SVRPSR
AZC007-140015-
/O.NEW.KPSR.SV.W.0009.170713T2338Z-170714T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
438 PM MST THU JUL 13 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
   San Carlos and Coolidge Dam

* Until 515 PM MST

* At 437 PM MST, a severe thunderstorm was located near San Carlos
  Reservoir, or 20 miles southeast of Globe, moving west at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  San Carlos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3319 11044 3320 11046 3318 11047 3319 11050
      3317 11053 3318 11055 3335 11059 3336 11045
      3329 11046 3320 11040
TIME...MOT...LOC 2337Z 082DEG 7KT 3327 11047 

HAIL...<.75IN
WIND...60MPH
 
$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:54 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 13, 2:54 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
254 PM MST Thu Jul 13 2017

.UPDATE...To Aviation Discussion...

&&

.SYNOPSIS...
Temperatures will remain near average through the weekend as high
pressure sits over the Great Basin. Thunderstorms will be common
over higher terrain areas and more scattered at lower elevations of
central Arizona. Areas of blowing dust and gusty winds will likely
accompany any thunderstorms. Moisture levels will gradually increase
over weekend which could lead to an increase in thunderstorm
coverage.

&&

.DISCUSSION...

The usual summertime upper level ridge of high pressure continues
to persist over the west coast keeping the jet stream well to our
north and mostly confined to Canada. This ridge has one of its
high pressure centers located almost squarely over Phoenix this
afternoon bringing subsidence to our area but is forecast to
gradually lift north and west over the next couple of days.
Convection is beginning to fire up along the rim early this
afternoon and will be moving almost due east around the
aforementioned high. To our east over the White Mountains,
thunderstorms will be drifting to the south and west down towards
Tucson which may create for an active day over their area.

The 12Z sounding from this morning over Phoenix shows that PWs
have remained unchanged from what was observed 24 hours ago. ML
CAPE computed from the sounding is up to 929 J/kg which is
certainly plenty of conditional instability to drive thunderstorms
for today, although CIN remains near yesterday's values
(-250J/kg). Modeled soundings suggest that even during this
afternoon there will still be some CIN to overcome and subsidence
from the high pressure will certainly not help the case. Most
convective allowing models keep today's activity to our south, by
moving the current storms from the White Mountings down into
Tucson's area. However, a few models (namely the UAWRFs) bring
convection all the way down to Phoenix, preceded by a strong
outflow boundary to initiate the storms. So have kept a chance of
storms for the Phoenix area this evening.

An inverted trough approaching from our east will begin to
influence our weather tomorrow by enhancing the upper level
easterlies as it moves against our high pressure center. By
enhancing the upper level easterlies, 0-6km bulk shear will
increase to around 20-30kts, a very low end threshold needed for
organized convection. Whether or not we see this remains doubtful.
In any event, storms will continue for tomorrow although again,
mainly confined to the mountains.

Changes begin this weekend as models continue to advertise PWs
increasing to around 2 inches late weekend and into early next
week setting us up for a potentially active period. As mentioned
in our previous discussion, details this far out remain unclear
even when trying to pinpoint the most active day whether it be
Sat, Sun, or possibly even delayed until Monday. Whatever day sees
the most activity - Sunday may be our best guess at this point -
the subsequent day may see a lull in activity likely due to
excessive cloud cover present. In any event, plenty of moisture
will be available and an approaching inverted trough may initiate
more convection than the climatological norm. Finally, flash
flooding threats will be heighten this weekend and early next week as
storms will have plenty of moisture to work with.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

We should remain in a relatively low-grade monsoon today with most
convective activity confined to higher terrain areas east of
Phoenix. High based cumulus will continue to develop during the
afternoon and into the evening. Focus of storm activity will run
along the Rim, White Mtns and down through southeast AZ and
slight chances remain for showers/iso storm to graze the far
eastern portions of the Phx Metro later this evening. Outflow
winds into the terminals looking more likely post 14/03z, with
initial estimates from easterly headings. Given locale of where
hi-res models plot outflow genesis, include some HZ in for KIWA
later tonight with outflow winds.

We do expect increasing chances for storms to affect the terminals
as the week wears on, especially as we move into the weekend.

Southeast California/Southwest Arizona including KIPL and KBLH:

Focus of storms will remain east of the CO River today, with
passing mid/high clouds staying AOA 12kft. Southerly winds to
persist for KBLH with some afternoon/early evening gustiness.
Sundowner westerlies will transition into KIPL before
southeasterly returns by Friday AM.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Higher humidity and chances for thunderstorms are the key takeaways
for the period. Minimum relative humidities will stay 18-30 percent
with good overnight recoveries. The best thunderstorm chances will
remain over the mountainous areas north and east of Phoenix, but
most desert locations, including southeast California, will also
have slight chances for storms each evening. Sunday looks to be the
wettest day of the period with a good chance for thunderstorms
across much of the lower desert as well as the higher terrain.
Outside of the typical thunderstorm threats, the storms are also
likely to generate strong outflow winds that could impact distant
locations. Otherwise, expect light and typical winds and
temperatures. Finally, as moisture increases, temperatures will
decrease and we can expect below normal high temperatures,
especially over south-central Arizona, for most of the period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Wilson
AVIATION...Nolte/CB
FIRE WEATHER...Deemer/CB

In the hours before

Special weather statement, Jul 13, 3:44 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
344 PM MST THU JUL 13 2017

AZZ556-558-560>563-132345-
Southeast Gila County-Tonto Basin-San Carlos-Dripping
Springs-Globe/Miami-Pinal/Superstition Mountains-
344 PM MST THU JUL 13 2017

...THUNDERSTORMS WITH GUSTY WINDS AND BRIEF HEAVY RAIN WILL AFFECT
GILA AND PINAL COUNTIES...

At 341 PM MST, a few strong thunderstorms were developing over
southern Gila County in the vicinity of Globe, San Carlos and other
nearby areas. Thunderstorms were moving southeast at 10 mph.

Winds in excess of 40 mph are possible, along with brief heavy rain.
Thunderstorms will continue to develop throughout the evening hours.

Locations impacted include...
Globe, Christmas, San Carlos, Miami, Cutter, Central Heights-Midland
City, Claypool and Inspiration.

LAT...LON 3343 11033 3340 11035 3338 11045 3329 11046
      3320 11040 3319 11050 3314 11059 3315 11063
      3307 11073 3304 11072 3300 11075 3351 11105
      3362 11032
TIME...MOT...LOC 2241Z 311DEG 10KT 3336 11077

HV
Special weather statement, Jul 13, 4:08 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
408 PM MST THU JUL 13 2017

AZZ547-556>558-132345-
Tonto Basin-Mazatzal Mountains-Rio Verde/Salt
River-Pinal/Superstition Mountains-
408 PM MST THU JUL 13 2017

...A STRONG THUNDERSTORM WILL AFFECT ROOSEVELT LAKE THROUGH 445
PM MST...

At 404 PM MST, a few strong thunderstorms were located 8 miles
northeast of Roosevelt Dam in the Sierra Ancha Mountains.
Thunderstorms were moving southwest at 15 mph toward Roosevelt Lake.

Winds in excess of 40 mph are possible with these storms, and may
impact boaters and campers.

Locations impacted include...
Roosevelt, Roosevelt Dam and Tonto National Monument.

LAT...LON 3360 11092 3352 11100 3369 11130 3380 11118
TIME...MOT...LOC 2304Z 032DEG 13KT 3380 11115

HV
Special weather statement, Jul 13, 4:19 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
419 PM MST THU JUL 13 2017

AZZ534-537-132345-
Aguila Valley-Northwest Valley-
419 PM MST THU JUL 13 2017

...A FEW STRONG THUNDERSTORMS WITH STRONG GUSTY WINDS WILL AFFECT
AREAS NEAR MORRISTOWN AND CIRCLE CITY IN NORTHWEST MARICOPA COUNTY
THROUGH 445 PM MST...

At 417 PM MST, a few strong thunderstorms were located over
Morristown, or near Circle City. The storm is moving southeast at 5
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Wittmann, Circle City and Morristown.

LAT...LON 3395 11257 3396 11255 3385 11241 3372 11257
      3388 11273 3397 11262
TIME...MOT...LOC 2317Z 311DEG 3KT 3389 11264

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:39 PM MSTSpecial Weather StatementPSR51 min
Jul 12, 5:40 PM MSTSevere Thunderstorm WarningPSRMaricopa35 min
Jul 12, 5:45 PM MSTSpecial Weather StatementPSRGila45 min
Jul 12, 5:54 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa36 min
Jul 12, 6:16 PM MSTSpecial Weather StatementPSR44 min
Jul 12, 6:22 PM MSTSpecial Weather StatementPSR53 min
Jul 12, 6:39 PM MSTAreal Flood AdvisoryPSRMaricopa111 min
Jul 12, 6:43 PM MSTSpecial Weather StatementPSRMaricopa47 min
Jul 13, 3:44 PM MSTSpecial Weather StatementPSRGila61 min
Jul 13, 4:08 PM MSTSpecial Weather StatementPSRGila37 min
Jul 13, 4:19 PM MSTSpecial Weather StatementPSR26 min
Jul 13, 4:30 PM MSTSevere Thunderstorm WarningPSRGila30 min
Jul 13, 4:59 PM MSTAreal Flood AdvisoryPSRGila2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.